Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 29, NWS Morristown, TN

September 18, 2009Anderson County, Tennessee

NWS Morristown, TN issued this flash flood warning at Sep 18, 2009, 6:53 PM EDT for Anderson County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2009, 6:53 PM EDT (22:53 UTC)
Expired
Sep 18, 2009, 9:45 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Anderson County, TN

The radar

The Knoxville radar (KMRX), 66 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 7:45 PM EDTFLASH FLOODClinton, TNMUDSLIDE ON SPRING STREET. JOHNSON GAP ROAD CLOSED. GRANITE ROAD CLOSED. REPORTED BY HWY DEPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 182253
FFWMRX
TNC001-190145-
/O.NEW.KMRX.FF.W.0029.090918T2253Z-090919T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 PM EDT FRI SEP 18 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF CLINTON...

* UNTIL 945 PM EDT

* AT 644 PM EDT...DOPPLER RADAR REVEALED SCATTERED SHOWERS AND 
THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER ANDERSON COUNTY...AND 
WERE REMAINING NEARLY STATIONARY. RADAR HAS ESTIMATED THAT UP TO TWO 
INCHES OF RAIN HAS FALLEN NEAR CLINTON...WITH AN ADDITIONAL INCH OR 
TWO OF RAIN POSSIBLE IN THE NEXT COUPLE OF HOURS. THESE SLOW MOVING 
STORMS HAVE THE POTENTIAL TO PRODUCE FLOODING OF MANY AREAS OF 
ANDERSON COUNTY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3617 8398 3607 8409 3605 8408 3600 8427
      3618 8437 3620 8427 3618 8424 3621 8422
      3623 8409 3622 8408 3624 8406 3624 8402

$$

DMG
1 follow-up statement
000 
WGUS74 KMRX 190016
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
816 PM EDT FRI SEP 18 2009

TNC001-190145-
/O.CON.KMRX.FF.W.0029.000000T0000Z-090919T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON TN-
816 PM EDT FRI SEP 18 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
ANDERSON COUNTY...

AT 811 PM EDT...DOPPLER RADAR HAD ESTIMATED THAT UP TO THREE INCHES 
OF RAIN HAD FALLEN DURING THE PAST TWO HOURS ALONG THE FOOTHILLS OF 
THE CUMBERLAND PLATEAU IN ANDERSON COUNTY. THIS RAINFALL HAS 
DECREASED IN INTENSITY AND COVERAGE...BUT RUNOFF FROM THE EARLIER 
RAINFALL WILL LIKELY CONTINUE TO PRODUCE FLOODING OF MANY AREAS 
ALONG THE FOOTHILLS NEAR CLINTON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
IF YOU SEE FLASH FLOODING...ACT NOW MOVE TO HIGHER GROUND
IMMEDIATELY GET OUT OF FLOODED AREAS NOW. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE THREATENING
SITUATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3617 8398 3607 8409 3605 8408 3600 8427
      3618 8437 3620 8427 3618 8424 3621 8422
      3623 8409 3622 8408 3624 8406 3624 8402

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:15 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 18, 3:15 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT FRI SEP 18 2009

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...WEAKENING LOW PRESSURE
SYSTEM MOVES NORTH THROUGH THE MISSISSIPPI RIVER VALLEY. SURFACE
RIDGING BUILDS SLIGHTLY INTO THE AREA FROM THE NE. UPPER RIDGING
BEGINS TO BUILD OVER THEN SHIFTS NE OF THE AREA BY END OF PERIOD.
THIS PATTERN DOES LITTLE TO CHANGE THE ABOVE NORMAL PRECIPITABLE
WATER. LOW LEVEL SOUTHERLY FLOW INCREASES SLIGHTLY INTO THE WEEKEND.
LAYER SHEAR ALSO INCREASES SOME BY SUNDAY. DIURNALLY DRIVEN TSTMS
ARE EXPECTED TO CONTINUE. WARM NIGHTS AND NEAR NORMAL AFTN TEMPS.

.LONG TERM (MONDAY THROUGH FRIDAY)...A FRONTAL BOUNDARY LINGERING
ACROSS THE AREA WITH ABUNDANT MOISTURE ADVERTISED ON MONDAY AND
TUESDAY. WILL KEEP CHANCE POPS GOING FOR BOTH PERIODS. A COLD FRONT
ENTERS THE REGION ON WEDNESDAY AND LINGERS INTO FRIDAY. WITH STILL
PLENTY OF MOISTURE AVAILABLE...WILL KEEP CHANCE POPS GOING FOR THE
REMAINDER OF THE FORECAST. STAYED AT OR BELOW MEX GUIDANCE FOR
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  81  69  80  68 /  50  70  60  70  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  80  67  78  66 /  40  60  50  60  50
OAK RIDGE, TN                       67  80  67  77  65 /  40  60  50  60  50
TRI CITIES AIRPORT, TN              63  80  64  76  64 /  30  40  40  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON/GH
Hazardous weather outlook, Sep 18, 4:24 AM EDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 AM EDT FRI SEP 18 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
424 AM EDT FRI SEP 18 2009 /324 AM CDT FRI SEP 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
REGION TODAY...WITH GREATEST COVERAGE THIS AFTERNOON AND EARLY
EVENING. SOME LOCALLY HEAVY RAINS CAN BE EXPECTED...WHICH MAY LEAD
TO URBAN AND SMALL STREAM FLOODING. BE ALERT FOR THIS POTENTIAL
FLOODING...AND REMEMBER TO NEVER DRIVE THROUGH FLOOD WATERS OF
UNKNOWN DEPTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LOW PRESSURE SYSTEM WILL CONTINUE TO CREATE SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE REGION INTO EARLY NEXT WEEK...WITH A
FEW SLOW-MOVING STORMS HAVING THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED DUE TO THE ISOLATED NATURE OF
THE FLOODING THREAT.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 10:09 PM EDTAreal Flood WarningMRXMcMinn9 hr
Sep 18, 3:42 PM EDTAreal Flood AdvisoryMRXMonroe3 hr
Sep 18, 6:10 PM EDTAreal Flood AdvisoryMRXKnox3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.